Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 54, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 1997, 4:51 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 69 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1997, 4:51 PM CDT (21:51 UTC)
- Expired
- Jun 15, 1997, 6:00 PM CDT
- In force
- 69 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:20 PM CDT | Thunderstorm Wind 55 | Elkader, IA | |
| Jun 15, 5:38 PM CDT | Hail 1 | Garber, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:30 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 15, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 152152 RRA
SVRLSE
IAC043-065-152300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
451 PM CDT SUN JUN 15 1997
* SEVERE THUNDERSTORM WARNING FOR
FAYETTE COUNTY - NORTHEASTERN IOWA
CLAYTON COUNTY - NORTHEASTERN IOWA
* UNTIL 600 PM CDT
* SOME LOCATIONS AFFECTED
STRAWBERRY POINT
ELKADER
MAYNARD
* AT 450 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 30 MILES SOUTHEAST OF DECORAH TO 20
MILES NORTHEAST OF WATERLOO. THIS LINE OF STORMS WAS MOVING EAST
AT 30 MPH.
* THESE STORMS WILL BE NEAR GARNAVILLO BY 505 PM.
THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING.
RIECK/NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 15, 2:14 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 214 PM CDT SUN JUN 15 1997 MAIN FORECAST CONCERN IS FOR THE ENDING OF THUNDERSTORMS AND THE CHANCE OF SEVERE THIS EVENING. EARLY AFTERNOON SURFACE ANALYSIS HAD PRE-FRONTAL TROUGH FROM EAU-ONA-INTO CENTRAL IA. TONS OF MOISTURE NOTED WITH DEW POINTS POOLING ALONG THIS BOUNDARY IN EXCESS OF 65F. A LINE OF THUNDERSTORMS FORMED RAPIDLY OVER SE MN/NC IA. BEST INSTABILITY WAS OVER NE IA WHERE THE STRONGEST STORMS WERE LOCATED AT 19Z. FURTHER NORTH...EXTENSIVE CLOUD CANOPY RETARDED SUNSHINE AND INSTABILITY WAS NOT AS GREAT. FURTHER WEST...MAIN COLD FRONT WAS OVER WRN MN WITH MID LEVEL SHORT WAVE OVER THE ERN DAKS. STILL WAITING TO SEE IF ANY CONVECTION CAN GET GOING OVER SUNSHINE AREA IN SW MN. 12Z MODEL SUITE SIMILAR IN BRINGING THE PREFRONTAL TROUGH EAST THROUGH THE FORECAST AREA THIS EVENING. SHOULD SEE BEST THREAT OF SEVERE WEATHER SOUTH OF RST-LSE-DLL THROUGH ABOUT DARK. MEANWHILE...MID LEVEL SHORT WAVE WILL MIGRATE ACROSS MN THIS EVENING WITH COLD FRONT PASSING THROUGH AROUND MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLOW AS IT MOVES INTO SRN ZONES. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH EARLY MORNING THERE...WITH RAIN ENDING ELSEWHERE. NGM MOS TEMPERATURES LOOK GOOD. RACY
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:38 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 47 min |
| Jun 15, 3:02 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 48 min |
| Jun 15, 3:02 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 48 min |
| Jun 15, 3:49 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.